Im a 24 yr old male. I took abilify 2.5 mg for anxiety disorser in May 2014, and stopped it within a month and half. In between my doc had increased the dose to 5 mg for a week. I have been having neck stiffness, head, jaw and right upper back muscle spasms since I started abilify. I'm unable to keep my head straight up for more than a few seconds. I basically run out of breath to hold it in that position, so my head is bent down mostly. Its been 7 months since I stopped abilify and side effect symptoms are still present. Is it common for these side effects to last this or is it permanent? Every doctor I ask says side effects can't last for this long. But I don't believe them coz on forums keep reading patients still suffering from side effects even after stopping the medication? I have not been able to go to work for past 8 months. This is a disaster and I'm getting really scared now.
Hi, Candlemind! Ok; I can relate to the muscle stiffness because this time (did not happen last time) on the Abilify, I am experiencing extreme muscle stiffness. Annoying. So I certainly do not doubt the connection. But what you need to do as soon as you possibly can is see a pyschiatrist or a physiotherapist -- one's a doctor who specializes in problems such as yours and one is a therapist. Seeing a massage therapist who specializes in myfascial pain will also be helpful! Check your benefits plan, or if you are in Canada there may be coverage. If not, do as I do and save your pennies. Seeing the right person would be incredibly helpful.
You need exercises in order to limber up and in order to train the muscles to relax and also to relax the muscle cramps. Massage will bring blood to the afflicted areas as well as giving you some much needed pain relief. There are also muscle relaxants such as Flexeril, which I would use to temporarily relax the muscles. (Warning: any muscle relaxant can cause or exacerbate a depression while you are taking it: most people don't notice this by I do, so it may be a tradeoff in your case as well. After all, having your neck etc spasms etc is bloody depressing!) Meanwhile, I would try hot compresses, hot baths with epsom salts and baking soda for relaxing your muscles, & DEFINITELY take a good magnesium and calcium supplement with 2000 IU of vitamin D! The last will cause your muscles to relax and your bones to strengthen: I cannot explain why this combination makes a difference but it surely does! It takes a month but you will notice subtle but powerful therapeutic effects the longer you take it. This vitamin combination also helps muscle spasms dramatically and is very healing.
I use all of the above. I also thrown in VERY gentle stretches and use my own yoga combination. VERY VERY important.
Ok. So. The Abilify may have done this but it is up to you to fix it, and you, for sure, can. This drug has not screwed you up for life but unfortunately left you a legacy to get rid of. We never know when taking drugs if we are going to experience some such crap, but please do NOT allow yourself regret. It just wastes time and creates stress. Abilify can be a miracle drug for many people (including myself) but you never know what will happen side effects wise.
You are not stuck with this pain etc for the rest of your life, but you will have to be proactive and take steps.
- Abilify Information for Consumers
- Abilify Information for Healthcare Professionals (includes dosage details)
- Side Effects of Abilify (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been experiencing muscle spasms in my back and both legs since my auto accident, neck injury?
Posted 31 Mar 2010 • 2 answers
Posted 16 Feb 2012 • 8 answers
Posted 4 Nov 2013 • 4 answers
Posted 30 Sep 2016 • 1 answer
Are there any low risk/low side effect medications that will help with facial and neck twitch/spasms
Posted 22 May 2017 • 1 answer